Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 216, NWS Sioux Falls, SD

July 20, 2003Buena Vista County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2003, 11:00 AM CDT for Buena Vista County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 11:00 AM CDT (16:00 UTC)
Expired
Jul 20, 2003, 11:30 AM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Buena Vista County, IA

The radar

The Des Moines radar (KDMX), 157 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 6:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1371 J/kg
Mixed-layer CIN
-314 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 201600
SVRFSD
IAC021-201630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUENA VISTA COUNTY IN NORTHWEST IOWA

* UNTIL 1130 AM CDT

* AT 1100 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES SOUTHWEST OF STORM LAKE
  TO 7 MILES SOUTH OF MARATHON...OR FROM 7 MILES SOUTHWEST OF ALTA TO
  11 MILES NORTH OF NEWELL...MOVING SOUTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LAKESIDE AROUND 1105 AM CDT
  NEWELL AROUND 1115 AM CDT

THIS WARNING EXTENDS THE EARLIER WARNING FOR THE COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4258 9539 4288 9499 4258 9496 4257 9515

$$
BCW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:00 AM CDT, 1 hour earlier.

Area forecast discussion, Jul 20, 10:00 AM CDT, 1 hour before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 AM CDT SUN JUL 20 2003

IN WARNING MODE FOR SEVERE STORMS OVER SW MN AND NW IOWA.  THIS
ACTIVITY COVERED WELL WITH WATCH AND IN ZFP/GRIDS.  GOING FORECAST
IN GOOD SHAPE WITH LITTLE CHANGE EXPECTED FOR NOW WITH FOCUS ON
CONVECTIVE STORMS.

.FSD...NONE

GH
Hazardous weather outlook, Jul 20, 4:57 AM CDT, 6 hours 3 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
457 AM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
LOW PRESSURE AND AN ASSOCIATED COLD FRONT WILL MOVE FROM NORTHERN
SOUTH DAKOTA EARLY TODAY...THROUGH SOUTHERN MINNESOTA AND
NORTHWEST IOWA LATE THIS AFTERNOON AND EARLY EVENING. SCATTERED
THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE ASSOCIATED WITH
THIS SYSTEM...ESPECIALLY FROM SOUTHWEST MINNESOTA TO NORTHWEST
IOWA. THE BEST CHANCE OF SEVERE WILL BE IN SOUTHWEST MINNESOTA
THIS MORNING...AND IN NORTHWEST IOWA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THIS MORNING FROM EAST
CENTRAL SOUTH
DAKOTA TO SOUTHWEST MINNESOTA...AND IN NORTHWEST IOWA AFTER 10
AM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

In the hours before

Local storm report, Jul 20, 9:39 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
939 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 AM    HOSPERS                   IA   50 MPH TSTM GUST
07/20/03   SIOUX                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 20, 9:40 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 AM    HOSPERS                   IA   1 INCH HAIL
07/20/03   SIOUX
Local storm report, Jul 20, 10:27 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1027 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1014 AM    5 SSW PAULLINA            IA   .88 INCH HAIL
07/20/03   OBRIEN                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 20, 10:41 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1041 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1038 AM    CHEROKEE                  IA   .75 INCH HAIL
07/20/03   CHEROKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 20, 10:42 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 AM    BOYDEN                    IA   1 INCH HAIL
07/20/03   SIOUX                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 20, 10:51 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1051 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 AM    AURELIA                   IA   .88 INCH HAIL
07/20/03   CHEROKEE                       REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:22 AM CDTSevere Thunderstorm WarningFSDO'Brien38 min
Jul 20, 9:41 AM CDTSevere Thunderstorm WarningFSDO'Brien, Sioux34 min
Jul 20, 10:08 AM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien, Plymouth, Sioux22 min
Jul 20, 10:09 AM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth36 min
Jul 20, 10:29 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee31 min
Jul 20, 11:57 AM CDTSevere Thunderstorm WarningFSDLyon, Osceola33 min
Jul 20, 5:36 PM CDTSevere Thunderstorm WarningFSDPlymouth39 min
Jul 20, 6:09 PM CDTSevere Thunderstorm WarningFSDWoodbury51 min
Jul 20, 6:15 PM CDTSevere Thunderstorm WarningFSDPlymouth30 min
Jul 20, 6:21 PM CDTTornado WarningFSDWoodbury39 min
Jul 20, 6:36 PM CDTSevere Thunderstorm WarningFSDBuena Vista39 min
Jul 20, 6:58 PM CDTTornado WarningFSDWoodbury32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.